The first time I was put on a medication which listed this side effect was for an extremely bed sinus-throat-and-ear infection I got some years ago. In addition to a standard antibiotic, my doctor described a steroidal nasal spray. He mentioned casually that sometimes patients have trouble sleeping when they first start taking this. The pharmacist who talked to me when I picked it up said that people often have sleep disturbances. The only person who actually warned me on what to expect was on online friend, who said, “Oh, no! Whenever I was put on that stuff, I had horrible vivid extremely disturbing dreams!”
I didn’t have nightmares that first night. What I had was first an extremely vivid dream in which I was trying to put up new shelves in the apartment I lived in at the time, while my late husband, Ray, was working on a quilt. And it was vitally important that we get these tasks done before someone arrived, and things just kept going wrong. I woke up with my heart pounding and feeling extremely angry at a screwdriver that kept transforming into the wrong kind of tool. It took me several minutes to untangle my thoughts and realize that I had been dreaming. It wasn’t real. It was irritating, but not scary.
And that was what they meant by sleep disturbances. Not an occasional temporary interruption of a good night’s rest, but a string of bizarre and emotionally overwrought dreams that propelled you out of bed confused and temporarily convinced that you had entered the twilight zone. In other words, something much more like being pestered by several deranged pets all night long.
The next time that a different medication with the same side effect was prescribed, my regular pharmacist asked if I had been on this particular thing before and if I knew what the label meant when it said “sleep disturbances.” With a slight sense of dread, I described the nights of weird dreams. “Yep!” she said, with a bit more cheerfulness than it deserved. “That’s usually what happens. Not scary dreams, just weird ones that leave you feeling strange and keep waking you up. Not much you can do, though they’re usually worst the first couple of nights.”
I realize that side effects can vary from person to person. And I also know that people don’t always describe the effects they feel the same way. But still, sleep disturbances didn’t really prepare me for what happened. On the other hand, my regular pharmacist was correct. Each time I’ve been on one of these meds, the bizarre dreams were worst for the first couple of days, and then became a bit more normal for the rest of the time I’m on the medication. Not complete going away, mind you, just less awful.
The same warning pamphlets usually also mention mood changes, or irritability, or lack of interest in sex as possible side effects. All of which, by my experience, are euphemisms for “Your emotions are doing to be wildly unpredictable for days!” A friend who has depression was once put on the same prescription strength nasal spray that my doctor has been fond of giving me for sinus infections lately (different than the first one I mentioned in this post), but no one warned him about possible mood-altering side effects. Or, I should say, whatever warning his doctor or pharmacist gave, did not communicate to him the possibility that his depression would be amplified to previously unplumbed depths. Fortunately, it occurred to him after several days of feeling much worse than usual to ask around. As he said afterward, it would have been nice if the warning had been clearer. Because it’s a lot easier to deal with extra depression (or other effects) if you know it’s coming.
Sometimes the sleep disturbances are just weird dreams. Unfortunately I’m a sleep walker and talker. So sometimes I have woke up in a violent rage about something, talking very loudly and angrily about someone. Usually just identified by pronoun. This wakes up my poor husband. I mention the pronoun thing because, usually the dreams that drive me to angrily leap out of bed don’t stick with me. What I mean is, by the time I’m awake enough to realize it’s a dream and answer Michael’s questions about what’s wrong, I can’t remember the details.
I’m writing about this now because currently I have a sinus infection (along with a chest cold and a nasty cough). I’m on antibiotics for the sinus infection, and since there’s a lot of mucous in my lungs, I’m also using an inhaler a couple times a day, and some prescription cough syrup (which I’m only using at bed time). The inhaler and the cough syrup both cause sleep disturbances. And I’ve had some weird dreams. I can’t decide whether the most annoying one so far was the one where my husband and I were trying to do something but our luggage kept vanishing and reappearing, or the one where it started out with us helping his father (who I am very fond of) do something, but then it morphed into helping my father (who I was not fond of at all while he was alive).
I just hope the cough gets better soon, so I can stop using the cough syrup and the inhaler. I’d rather just be dealing with the antibiotic for the rest of the week, you know?